MAUDE Adverse Event Report: COOK INC FLEXOR PARALLEL URETERAL ACCESS SHEATH AND DILATORS; FED ENDOSCOPIC ACCESS OVERTUBE/GASTROENTEROLOGY-UROLOGY

COOK INC FLEXOR PARALLEL URETERAL ACCESS SHEATH AND DILATORS; FED ENDOSCOPIC ACCESS OVERTUBE/GASTROENTEROLOGY-UROLOGY
Model Number G56436
Medical Device Problem Code Device Handling Problem (3265)
Health Effect - Clinical Code Internal Organ Perforation (1987)
Date of Event 10/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device available for return: the actual complaint device is not being returned.The customer is returning one sterile piece from their stock for testing.(b)(6).Pma/510k #: k172217.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It is reported while performing a flexible ureteroscopy (urs) using a terumo 0.035 inch wire guide and a flexor parallel ureteral access sheath and dilator in the urethra, the wire guide slipped out from the central lumen through the slot and was not guiding the access sheath anymore.The user perforated the urethra due to the missing wire guide at the tip of the flexor.The user reports placing the flexor in the traditional way with the wire guide in the central lumen wearing powdered sterile gloves after activating the hydrophilic coating for a few seconds with a "swap" and nacl.After this difficulty, the flexor was then removed, and a foley catheter was placed.The patient's outcome was described as "no pain, but less bleeding after the perforation." additional details regarding the patient and event have been requested.At this time, no additional information has been provided.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information: b5.Corrected information: b1,b2 none, d4: lot number is unknown, device expiration date is unknown, unique identifier (udi) is unknown, h1, h4: device manufacture date is unknown.Investigation evaluation.Inspection of unused product, a visual inspection and functional testing of the returned device was conducted.A document based investigation was also performed including a review of device history record, dimensional verification, the instructions for use, specifications, and quality control data.One unopen package containing a flexor parallel rapid release ureteral access sheath was returned for investigation.A visual examination confirmed no damage or anomalies on the device.Sheath length measures 45cm.When assembled, dilator extends 3.5cm from the distal tip of the sheath.A function test was performed: a wire guide was inserted through the proximal end of the dilator.The wire transitioned properly exiting the distal tip properly.The wire guide was inserted into the distal end transitioning properly through the proximal fitting.No manufacturing anomalies or function issues observed in our laboratory setting.Event as reported could not be duplicated.A review of the device history record (dhr) could not be completed due to lack of lot information from the user facility.A review of the dhr for the unused device that was returned found no non-conformances related to the reported failure mode.A review of complaint history could not be completed due to lack of lot information from the user facility.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions never use undue force for placement of this device.During placement, the likelihood of the device slipping off the wire guide increases if a soft wire guide is used.A stiff wire guide is recommended for best performance.Instructions for use note: prior to placement, activate the hydrophilic coating by removing the dilator from the flexor sheath and immersing all components in sterile water or isotonic saline.This will allow the hydrophilic surface to absorb water and become lubricious, easing placement under standard conditions.Traditional placement technique 1.Place a.038 inch (097mm diameter wire guide the desired length into the ureter to establish a working tract.2.Ensure the dilator is securely locked onto the instrument adapter, allowing the dilator/sheath assembly to be placed as a single unit with one hand.3.Grasp the sheath just below the instrument adapter and advance the distal tip of the dilator/sheath assembly over the wire guide and into the ureter.4.Confirm the dilator/sheath assembly is properly placed via fluoroscopy.5.While holding the flexor sheath in position, unlock the fitting and remove the dilator and wire.Note: the arrow on the dilator clip indicates the orientation in which the skive is facing.If negotiating tortuous or curved anatomy, rotate the secured dilator and sheath so that the arrow on the clip is facing toward the apex of the curve(away from the curve).The complaint device was not returned.The unused device that was returned showed no manufacturing defects or anomalies.The investigation found off-label use of the device was present during the reported event and may have contributed to the outcome.The ifu indicates a.038-inch diameter wire guide is to be used to establish a working tract when placing the device.The physician indicated that a.035-inch diameter wire guide was used during the procedure.The ifu also describes the placement technique for the dilator and sheath when advancing along the wire guide.User technique most likely contributed to the wire guide slipping through the skive opening/slot and perforation of the patient's urethra.The skive opening/slot on the dilator clip should be facing the apex of the curve (away from the curve).This reduces the chance of the wire guide slipping through the skive opening/slot.The ifu also states as a precaution that undue force is to never be used for placement of this device.The use of an incorrect size wire guide and user technique most likely contributed to the wire guide slipping through the slot and perforation of the patients' urethra.While the amount of force used during device placement cannot be determined, it is possible excessive force was used which resulted in perforation of the urethra once the dilator had slipped off the wire guide.There is no indication that a design process or related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.The risk analysis for this failure mode was reviewed, and it was determined that no additional risk mitigating activity is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received (b)(6) 2019: it was reported, there was no major bleeding and no additional surgical intervention was needed.They placed a foley catheter and postponed the procedure.Received clarification on (b)(6) 2019: the stone removal procedure was postponed, the date it was postponed to is unknown.The lot number is unknown.The device packaging and the device were discarded by the customer.The lot number previously reported is the lot number of an unopened device from the customers stock that is being returned.Additional information was received on (b)(6) 2019:the stone removal procedure was not postponed.They were able to complete the procedure after reintroducing the ureteral access sheath without any complications.Because of the perforation of the urethra they decided to leave the foley catheter in place one day longer after the completion of the procedure.There was no major bleeding and no additional intervention to repair the urethra was needed.Additional information was received (b)(6) 2019:the patient had normal anatomy.The guide wire was inserted into the round opening at the distal tip of the dilator.

Brand Name
FLEXOR PARALLEL URETERAL ACCESS SHEATH AND DILATORS
Common Device Name
FED ENDOSCOPIC ACCESS OVERTUBE/GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9251795
Report Number1820334-2019-02720
Device Sequence Number2104988
Product Code FED
UDI-Device Identifier00827002564367
UDI-Public(01)00827002564367(17)210809(10)9081535
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/09/2021
Device Model NumberG56436
Device Catalogue NumberFUS-120045-P
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/21/2019
Supplement Date Received by Manufacturer10/31/2019
Initial Report FDA Received Date10/29/2019
Supplement Report FDA Received Date11/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TERUMO 0.035 INCH WIRE GUIDE
Outcome Attributed to Adverse Event Other; Required Intervention;